Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 140, NWS Grand Forks, ND

July 19, 2019Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2019, 11:55 AM CDT for Grant County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2019, 11:55 AM CDT (16:55 UTC)
Expired
Jul 19, 2019, 12:30 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Grant County, MN

The radar

The Aberdeen radar (KABR), 194 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1287 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 11:11 AM CDT, 44 minutes earlier.

Area forecast discussion, Jul 19, 11:11 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1111 AM CDT Fri Jul 19 2019

.UPDATE...
Issued at 1110 AM CDT Fri Jul 19 2019

Adjustment made to account for current trends on radar, with
scattered showers north and widespread showers south transitioning
east in wake of diminished MCS that passed south. Warm front to
our south acting as focus for more organized showers/convection,
with axis of better instability along/south of this front. Morning
severe activity has been remaining south feeding off axis of
better instability with any non-deviant motion within mean flow
showing quick weakening as it approaches our south where
environment is worked over and not as favorable. While we can't
rule out stronger activity this morning clipping our far south
(particularly if there is splitting left movers), but this is a
tough call based on environment and trends so far. Better severe
potential still sets up this afternoon, with potential for warm
front to bulge northward into our south-southeast CWA by early
afternoon. Clearing is uncertain though which lowers confidence on
later activity. Very strong deep layer shear expected to persist
potential is there for a few stronger storms or even supercells to
quickly develop this afternoon. As cold front continues to
progress eastward window narrows and by late afternoon threat
should be over. Will need to monitor evolving trends.

UPDATE Issued at 648 AM CDT Fri Jul 19 2019

No changes at this update.

&&

.SHORT TERM...(Today through Saturday)
Issued at 348 AM CDT Fri Jul 19 2019

Water vapor loop indicate an upper low over the southern ALTA/SASK
border and a second upper low was over nw WA.

An mid level trough over se MT will move across the southern Red
River Valley this afternoon. Atmosphere forecast to be quite
unstable south of the area and over the far southern zones this
afternoon. Warm frontal boundary over SD and southern MN will move
north into central MN this afternoon.

More stable air moves in from the west over the northern part of the
forecast area today. Model soundings indicate some cooling occurs in
the lower layers while some warming occurs aloft. Not so in the far
southern Red River Valley where moisture increases in the lower
layers and some drying occurs aloft. Low level jet over southwest MN
shifts to the east this afternoon.

The next short wave will move across northeast SD late Fri night and
Sat morning and produce a threat for showers/thunder in the far
south Fri night.

.LONG TERM...(Saturday night through Thursday)
Issued at 348 AM CDT Fri Jul 19 2019

Saturday night through Sunday...Flow begins to transition to
northwesterly across the Northern Plains. There is decent agreement
on a reinforcing shortwave coming across ND on Sunday, but the
operational GFS breaks out quite a bit of precip while the ECMWF
doesn't have much at all. Not a lot of moisture to work with and the
operational GFS is a wet outlier on the GEFS plumes, so will keep
precip out for the time being. Temps will be a bit cooler than
average with highs in the 70s.

Monday through Thursday...Strong upper ridge builds over the
Northern Rockies, leaving our region in dry northwesterly flow.
Temps will be warming back up to near to above average as the ridge
axis slowly shifts eastward. There are signs of the ridge breaking
down with a shortwave coming over the top of it by the end of the
period, but confidence is not very high on timing. Kept the minimal
POPs that the blend gave us.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 648 AM CDT Fri Jul 19 2019

VFR conditions were across the area with cigs at or above 7 thousand
ft. Expect VFR conditions for today and tonight. Obviously MVFR to
IFR conditions can be expected with thunderstorms.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...JH
LONG TERM...JR
AVIATION...JH
Hazardous weather outlook, Jul 19, 6:31 AM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
631 AM CDT Fri Jul 19 2019

MNZ030-031-040-201145-
West Otter Tail-East Otter Tail-Grant-
631 AM CDT Fri Jul 19 2019

This hazardous weather outlook is for portions of west central
Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible across Grant county
and southern Ottertail county this afternoon. The main hazards
will be large hail up to ping pong ball size and damaging wind
gusts up to 70 mph. Isolated tornadoes are also possible. Very
heavy rainfall is also possible with the storms. The storms are
expected to begin around the noon hour and should move out of the
area by 5 pm CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ003-024-027>029-032-NDZ049-052-053-201145-
Clay-Hubbard-West Becker-East Becker-Wilkin-Wadena-Ransom-Sargent-
Richland-
631 AM CDT Fri Jul 19 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible roughly south of a
line from county road 46 in North Dakota and Hwy 34 in Minnesota
this afternoon. The main hazards will be large hail up to quarter
size and damaging wind gusts up to 60 mph. Isolated tornadoes are
also possible. Very heavy rainfall is also possible with the
storms. The storms are expected to begin around the noon hour and
should move out of the area by 5 pm CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
038-039-054-201145-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh County-
631 AM CDT Fri Jul 19 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:01 PM CDTSpecial Weather StatementFGFLake of the Woods44 min
Jul 19, 1:35 PM CDTSpecial Weather StatementFGFOtter Tail25 min
Jul 19, 1:49 PM CDTSevere Thunderstorm WarningFGFOtter Tail41 min
Jul 19, 2:16 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena48 min
Jul 19, 2:24 PM CDTSpecial Weather StatementFGFWilkin51 min
Jul 19, 2:36 PM CDTSpecial Weather StatementFGFWadena39 min
Jul 19, 2:40 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.